Alert archive / Washington / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Pendleton, OR

April 23, 2005Yakima County, Washington

NWS Pendleton, OR issued this flash flood warning at Apr 23, 2005, 5:00 PM PDT for Yakima County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2005, 5:00 PM PDT (00:00 UTC)
Expired
Apr 23, 2005, 7:30 PM PDT
In force
3 hr
Issued by
NWS Pendleton, OR
Area
Counties, with a storm outline in the text

County Yakima County, WA

The radar

The Pendleton radar (KPDT), 177 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 0.0 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2005-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2005-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KPDT 240000
FFWPDT
WAC077-240230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
500 PM PDT SAT APR 23 2005

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YAKIMA COUNTY IN SOUTH CENTRAL WASHINGTON

* UNTIL 730 PM PDT

* AT 452 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZILLAH...
  YAKIMA...WHITE SWAN...WAPATO...UNION GAP...TOPPENISH...TAMPICO...
  SELAH...RIMROCK...NACHES AND COWICHE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4611 12136 4611 11995 4669 11997 4671 12061
      4686 12085 4689 12126 4670 12116

$$
1 follow-up statement
000 
WGUS76 KPDT 240154
FFSPDT
WAC077-240215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
652 PM PDT SAT APR 23 2005

...A FLASH FLOOD WARNING HAS BEEN CANCELLED FOR YAKIMA COUNTY
   IN SOUTH CENTRAL WASHINGTON...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING.
SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING
IS ENDING. THUS...THE FLASH FLOOD WARNING IS BEING CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 2:17 PM PDT, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 23, 2:17 PM PDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
217 PM PDT SAT APR 23 2005

.SHORT TERM...BUSY AFTERNOON WITH STRONG CONVECTION IN THE NORTHEAST
CWA WHICH MAY PERSIST FOR A FEW HOURS. OTHERWISE SCATTERED SHOWERS
WILL CONTINUE OVERNIGHT WITH A GRADUAL DECREASING TREND. MODELS
BRING A SHORTWAVE FROM NV AND ROTATE IT NORTH INTO THE AREA TOMORROW
WITH BOTH THE MESOETA AND GFS BREAKING OUT SHOWERS. THE MODELS
DISAGREE ON THE AXIS OF HEAVIEST RAINFALL HOWEVER...MAINLY DUE TO
THE LOCATION OF WEAK BAROCLINIC ZONE. AVN IS FARTHER NORTH THAN
MESOETA. FOR NOW HAVE BLENDED THE TWO SOLUTIONS BUT THE ACTUAL
LOCATION OF THE BOUNDARY WILL DICTATE A CORRIDOR OF POTENTIALLY
HEAVY RAINFALL SUNDAY AFTERNOON/NIGHT. ON MONDAY SOME LINGERING
SHOWERS ARE POSSIBLE ALONG THE BAROCLINIC ZONE BEFORE TAPERING OFF
MONDAY NIGHT. TEMPERATURES WILL BE MILD THROUGH THE PERIOD. 78

.LONG TERM...TUESDAY THROUGH SATURDAY...STAGNANT PATTERN CONTINUES
TO HOLD WITH WEAK SYSTEMS MOVING THROUGH THE GENERAL NORTHERLY FLOW
ALOFT.  THIS WILL KEEP A SLIGHT CHANCE OF AFTERNOON AND EVENING
SHOWERS OVER THE MOUNTAINS.  HAVE OPTED TO DISCOUNT GFS/S DRAMATIC
COOLING IN THE LATER PART OF THE WEAK AS IT IS AN OUTLIER. EARLE

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  46  68  46  71 /  50  50  60  20
ALW  48  70  48  74 /  40  40  50  20
PSC  47  75  46  76 /  50  30  50  20
YKM  42  73  44  75 /  50  30  60  20
HRI  45  71  45  75 /  50  40  60  30
ELN  43  70  43  73 /  50  30  50  20
RDM  35  61  37  65 /  60  60  50  20
LGD  40  62  42  67 /  50  60  60  20
5J0  37  59  38  65 /  50  70  50  20
DLS  46  69  46  73 /  50  40  70  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
78/81
Hazardous weather outlook, Apr 23, 5:10 AM PDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
510 AM PDT SAT APR 23 2005

WAZ024>030-ORZ041>050-241200-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
510 AM PDT SAT APR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

THUNDERSTORMS
     EAST COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, BLUE MOUNTAINS, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

LOW PRESSURE SPINNING OFF THE COAST OF CALIFORNIA WILL USHER
MOISTURE NORTH AND INTO THE TWO STATE AREA TODAY. THE MOISTURE WILL
COMBINE WITH DAYTIME HEATING TO PRODUCE THUNDERSTORMS. SOME OF THE
STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS OVER 50 MPH AND
HAIL NEARING PENNY SIZE ACROSS THE ALL OF THE AREA.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING ACROSS ALL
OF THE AREA.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENT HAZARDS.

In the hours before

Local storm report, Apr 23, 2:47 PM PDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
247 PM PDT SAT APR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     PENDLETON               45.67N 118.82W
04/23/2005  50 MPH           UMATILLA           OR   NWS EMPLOYEE

            WIND GUST OVER 50 MPH.

0145 PM     HEAVY RAIN       6 E STANFIELD           45.79N 119.09W
04/23/2005  1.00 INCH        UMATILLA           OR   TRAINED SPOTTER

            1.00 INCHES OF RAIN IN APPROXIMATELY 10 MINUTES. 0.5 INCH
            HAIL ALSO REPORTED.

0202 PM     TSTM WND GST     HELIX                   45.85N 118.66W
04/23/2005  54 MPH           UMATILLA           OR   MESONET

0215 PM     TSTM WND GST     3 NE HERMISTON          45.86N 119.24W
04/23/2005  50 MPH           UMATILLA           OR   TRAINED SPOTTER

            WIND GUST 50 TO 55 MPH.

&&

JAS
Local storm report, Apr 23, 3:09 PM PDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
309 PM PDT SAT APR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FUNNEL CLOUD     5 WSW RICHLAND          46.28N 119.40W
04/23/2005                   BENTON             WA   TRAINED SPOTTER

            SHORT LIVED FUNNEL CLOUD SPOTTED OVER THE HANFORD
            RESERVATION.

&&

JAS
Local storm report, Apr 23, 3:15 PM PDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
315 PM PDT SAT APR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HEAVY RAIN       1 SE PRINEVILLE         44.29N 120.83W
04/23/2005  1.05 INCH        CROOK              OR   TRAINED SPOTTER

            1.05 INCHES OF RAIN 6AM TO 3PM SATURDAY.

&&

JAS
Local storm report, Apr 23, 3:25 PM PDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
325 PM PDT SAT APR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             3 W STANFIELD           45.79N 119.28W
04/23/2005  0.75 INCH        UMATILLA           OR   PUBLIC

            PENNY SIZE HAIL REPORTED AT THE SPACE AGE TRAVEL CENTER.

&&

JAS
Local storm report, Apr 23, 3:56 PM PDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
356 PM PDT SAT APR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TORNADO          1 SSW TOPPENISH         46.37N 120.32W
04/23/2005                   YAKIMA             WA   TRAINED SPOTTER

            MULTIPLE TORNADOS SPOTTED ALONG HIGHWAY 97 IN TOPPENISH.

&&

JAS
Local storm report, Apr 23, 4:57 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
457 PM PDT SAT APR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     1 SSW TOPPENISH         46.37N 120.32W
04/23/2005  60 MPH           YAKIMA             WA   TRAINED SPOTTER

&&

JAS

Nearby

Flash Flood Warnings in Washington, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.